Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 23, 2018, 2:01 PM MST for Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 2:01 PM MST (21:01 UTC)
- Expired
- Oct 23, 2018, 2:28 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
296
WUUS55 KPSR 232101
SVRPSR
AZC021-232145-
/O.NEW.KPSR.SV.W.0103.181023T2101Z-181023T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
201 PM MST TUE OCT 23 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Pinal County in southeastern Arizona...
* Until 245 PM MST.
* At 200 PM MST, a severe thunderstorm was located over Queen Valley,
or 12 miles west of Superior, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Superior, Florence Junction, Queen Valley and Boyce Thompson
Arboretum.
* This includes the following highways...
US Highway 60 between mile markers 208 and 228.
AZ Route 79 between mile markers 145 and 150.
AZ Route 177 near mile marker 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2100Z 293DEG 6KT 3329 11132
HAIL...1.00IN
WIND...60MPH
$$
AD2 follow-up statements
059
WWUS55 KPSR 232108
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
208 PM MST TUE OCT 23 2018
AZC021-232145-
/O.CON.KPSR.SV.W.0103.000000T0000Z-181023T2145Z/
Pinal AZ-
208 PM MST TUE OCT 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR PINAL COUNTY...
At 208 PM MST, a severe thunderstorm was located over Queen Valley,
or 11 miles west of Superior, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Superior, Florence Junction, Queen Valley and Boyce Thompson
Arboretum.
This includes the following highways...
US Highway 60 between mile markers 208 and 228.
AZ Route 79 between mile markers 145 and 150.
AZ Route 177 near mile marker 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2108Z 293DEG 6KT 3328 11130
HAIL...1.00IN
WIND...60MPH
$$
AD214
WWUS55 KPSR 232128
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
228 PM MST TUE OCT 23 2018
AZC021-232138-
/O.CAN.KPSR.SV.W.0103.000000T0000Z-181023T2145Z/
Pinal AZ-
228 PM MST TUE OCT 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3322 11144 3340 11135 3334 11106 3309 11119
TIME...MOT...LOC 2126Z 293DEG 6KT 3327 11126
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:04 PM MST, 57 minutes earlier.
Area forecast discussion, Oct 23, 1:04 PM MST, 57 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 104 PM MST Tue Oct 23 2018 .SYNOPSIS... Another weather disturbance moving through the region today will bring isolated showers and thunderstorms to the eastern portion of Phoenix and scattered to widespread showers and thunderstorms with a few being severe east of Phoenix. Drier conditions will then move into the region starting Wednesday with temperatures remaining near normal before a warming trend into the weekend. && .DISCUSSION.... A shortwave embedded in the westerly flow is currently moving through our area. This has triggered showers and thunderstorms in the higher terrain east of Phoenix and is expected to continue through the early evening. A look at the SPC mesoanalysis reveals a 1500 J/kg axis of MLCAPE extending from Tucson into eastern Maricopa County this afternoon. The western edge of this axis is very sharp, with values falling to near 0 J/kg near Yuma and La Paz Counties. In addition to the CAPE over the eastern portions of our CWA, the effective bulk shear is around 25 to 30 kts which will be conducive for organized convection and possibly severe storms producing large hail and strong winds. It is not entirely out of the question to see splitting supercells this afternoon, much like what was observed on Sunday. Given the strong south- southwesterly steering flow aloft (around 20 kts), expecting storms to be rather fast moving limiting our flash flooding threat. However, as with any day with thunderstorms in our area, we cannot completely rule out flash flooding, especially for training cells. The shortwave will exit our area this evening with most storm activity ending around 03Z and nearly all activity around 05Z. Drier westerly flow is forecast behind this shortwave effectively shutting off all precipitation chances late tonight. Surface dew points will gradually drop through tomorrow with clear skies and highs near seasonal normals for Wednesday. Additionally, little synoptic forcing will give way to very light winds that will follow the typical diurnal patterns. West to northwesterly flow aloft will continue into Friday before more pronounced ridging builds in for the weekend. All in all, this will bring a gradual warming trend through Sunday with continued clear skies and light winds. Temperatures will be nearing the 90 degree mark for Sunday in south-central Arizona, with widespread low 90s in SE California. All global models and ensembles are in excellent agreement of ridging this weekend with details becoming more convoluted as we move into next week. In general, the ridge does appear to shift off to our east and be replaced by troughing of some sort early next week. At this point, it is unclear whether or not this will bring any precipitation to our area but a downward trend in temperatures after Sunday does look to be a safe bet. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Mostly moderate to occasionally gusty easterly component winds can be expected for most of the afternoon and early evening with gusts from 15kt up to 28kt. The stronger gusts will be associated with isolated to occasionally scattered afternoon and early evening showers and thunderstorms. The showers and storms are forecast to end or exit the area by 02-03Z this evening. Expect partly to occasionally mostly cloudy skies this afternoon with SCT-BKN low clouds from 6-8kft. For later tonight and tomorrow morning expect light easterly winds and partly cloudy skies with FEW-SCT low and high clouds from 6-8kft and 20-25kft. Southeast California/Southwest Arizona including KIPL and KBLH: With no aviation concerns during the period expect light northerly winds to prevail through the region. This evening the light winds at KIPL will turn to the west. Then by the early morning hours the winds at KBLH should become light and variable as BKN high cloud CIGS move into the area at 25kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Drier conditions and gradually lowering humidities will return during the period with high pressure returning to the area by the weekend. With a slight warming trend expect near normal high temperatures to rise above normal by Saturday. Warmest deserts could reach the low to mid 90s by Sunday. Min RH values less than 20 percent in SE CA on Thursday will gradually spread east into SW AZ and western Maricopa county by the weekend with higher RH in the eastern half of the region. Winds are forecast to remain mostly light during the period. Overnight recovery will be fair to occasionally good in SE CA and good to excellent elsewhere. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson AVIATION...Sawtelle FIRE WEATHER...Sawtelle/CB
In the hours before
Special weather statement, Oct 23, 1:23 PM MST, 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 123 PM MST TUE OCT 23 2018 AZZ553-555-232115- Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ- 123 PM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 215 PM MST... At 123 PM MST, Doppler radar was tracking a strong thunderstorm near Magma, or 9 miles north of Coolidge, moving northeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Magma and San Tan Valley. This includes AZ Route 79 between mile markers 141 and 142. LAT...LON 3330 11153 3313 11134 3305 11158 3313 11166 TIME...MOT...LOC 2023Z 231DEG 6KT 3312 11155 Wilson
Local storm report, Oct 23, 1:37 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
137 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL FLORENCE 33.03N 111.39W
10/23/2018 E0.25 INCH PINAL AZ EMERGENCY MNGR
PINAL COUNTY EM REPORTS QUARTER-INCH HAIL.
&&
WATERSLocal storm report, Oct 23, 1:42 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
142 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL APACHE JUNCTION 33.42N 111.55W
10/23/2018 E1.00 INCH PINAL AZ PUBLIC
PHOTO FROM TWITTER OF HAILSTONE FROM APACHE
JUNCTION.
&&
WATERSSpecial weather statement, Oct 23, 1:56 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
156 PM MST TUE OCT 23 2018
AZZ547-556>558-232145-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
156 PM MST TUE OCT 23 2018
...SPECIAL WEATHER STATEMENT...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 10 miles southeast of Sugarloaf Mountain, moving
northeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Roosevelt, Canyon Lake, Punkin Center, Tonto Basin, Tonto National
Monument, Roosevelt Dam, Four Peaks, Apache Lake and Tortilla Flat.
This includes AZ Route 188 between mile markers 238 and 266.
LAT...LON 3391 11128 3380 11115 3377 11102 3373 11096
3369 11095 3347 11137 3360 11152 3392 11132
TIME...MOT...LOC 2056Z 222DEG 19KT 3360 11139
ADLocal storm report, Oct 23, 1:57 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
157 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 7 E QUEEN CREEK 33.25N 111.53W
10/23/2018 E0.75 INCH PINAL AZ PUBLIC
TWEET SHOWING HAIL IN NORTH SAN TAN VALLEY.
&&
WATERSSpecial weather statement, Oct 23, 1:58 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM MST TUE OCT 23 2018
AZZ552-555-558-232145-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
158 PM MST TUE OCT 23 2018
...SPECIAL WEATHER STATEMENT...
At 158 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Valley, or 12 miles west of Superior, moving east at 5 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Superior, Florence Junction, Queen Valley, Boyce Thompson Arboretum
and Gold Camp.
This includes the following highways...
US Highway 60 between mile markers 208 and 228.
AZ Route 79 between mile markers 146 and 150.
AZ Route 177 between mile markers 164 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 11106 3313 11111 3312 11114 3321 11143
3342 11137
TIME...MOT...LOC 2058Z 291DEG 6KT 3329 11132
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:46 AM MST | Special Weather Statement | PSR | Gila | 14 min |
| Oct 23, 3:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Oct 23, 6:28 AM MST | Special Weather Statement | PSR | Gila | 47 min |
| Oct 23, 9:35 AM MST | Special Weather Statement | PSR | Gila | 25 min |
| Oct 23, 11:14 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 23, 1:02 PM MST | Special Weather Statement | PSR | Pinal | 28 min |
| Oct 23, 1:22 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Oct 23, 1:23 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
| Oct 23, 1:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Oct 23, 1:52 PM MST | Areal Flood Advisory | PSR | Pinal | 70 min |
| Oct 23, 1:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Oct 23, 1:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Oct 23, 2:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Oct 23, 2:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Oct 23, 2:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Oct 23, 2:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Oct 23, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Oct 23, 3:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Oct 23, 3:31 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 59 min |
| Oct 23, 3:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 51 min |
| Oct 23, 3:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 23, 3:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Oct 23, 4:05 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 55 min |
| Oct 23, 4:07 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 23, 4:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Oct 23, 4:16 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Oct 23, 4:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Oct 23, 4:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Oct 23, 4:30 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 23, 4:42 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 23, 4:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.